Tornadoes · United States · Wisconsin · 2017
EF1 tornado, Taegesville, Wisconsin, April 9, 2017
This EF1 tornado ran 0.4 miles across Marathon County on April 9, 2017, touching down at 12:54 AM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 9, 2017
- Touchdown
- 12:54 AM CDT (05:54 UTC)
- Lifted
- 12:55 AM CDT (05:55 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Marathon County
- Touchdown point
- 44.979, -89.741
- Lift-off point
- 44.979, -89.732
- Record number
- 1704092354-01
What the Weather Service recorded
Thunderstorms developed in the vicinity of a frontal boundary and an upper level disturbance. Some of the storms were severe with large hail and damaging winds. Most of the large hail was in the penny to quarter size range, but hail as large as golf ball size fell near Lac du Flambeau (Vilas Co.). Thunderstorm winds downed power lines and hundreds of trees, tore the roof from a mobile home, and heavily damaged a metal outbuilding. Microburst winds, estimated near 80 mph, downed nearly 200 trees in southwest Marathon County. A weak tornado briefly touched down in the Wausau area (Marathon Co.).
A brief and fast moving tornado developed in association with a |small line of severe thunderstorms in Marathon County. Straight-line wind damage|occurred with the severe thunderstorm in addition to the tornado. Two structures sustained significant storm damage. One had several windows broken and some roofing material ripped off (DI 2, DOD 2 and 3). The other had a garage door blown in and some roof damage (DI 2, DOD 2 and 4). There was minor damage to several others (DI 2, DOD 2). Around 100 mature pine trees were snapped (DI 28, DOD 3 and 4).
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 05:01 UTC and running to 07:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 05:01 UTC | 07:43 UTC | Severe Thunderstorm Watch | GRB |
| 05:12 UTC | 06:00 UTC | Severe Thunderstorm Warning | GRB |
| 05:59 UTC | 06:30 UTC | Severe Thunderstorm Warning | GRB |
| 06:23 UTC | 06:48 UTC | Severe Thunderstorm Warning | GRB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Apr 9, 9:13 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 9, 9:13 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 913 PM CDT Sun Apr 9 2017 Updated aviation portion for 06Z TAF issuance and new information added to update section .UPDATE... Issued at 858 PM CDT Sun Apr 9 2017 The first round of storms has now shifted into Upper Michigan, but additional develop was occurring back to the west over eastern Minnesota, northeast Iowa, and western Wisconsin. That should shift northeast into the area later tonight. The focus is again likely to be across the north. Since the combo outflow boundary/cool front has sagged south to around highway 29, the storms should be elevated by the time they arrive in the area. That will make hail the primary threat. There is also concern that a flooding threat could develop over the portions of north-central Wisconsin that got significant rain during the late afternoon. The RHI ASOS reported 1.56 inches of rain during the afternoon and early evening. The rains so far have basically fallen within an area bounded by Rhinelander, Argonne, and Iron Mountain on the north and Merrill, Antigo, and Wausaukee on the south. Although northern Wisconsin has been fairly dry recently, if additional rains fall in the same area area, some localized flooding could develop. The RAP and HRRR suggest another substantial round of rains will move through the north between 1100 pm and about 300 am, with yet another possible mid-morning Monday. Will be closely monitoring the mesoscale structure of the additional convection for training storms and an increased flooding potential. Updated product suite will be out withiin about 1/2 hour. && .SHORT TERM...Tonight and Monday Issued at 302 PM CDT Sun Apr 9 2017 Main forecast focus to be on thunderstorm chances late this afternoon into the overnight hours and the potential for any of these storms to become severe. The 19z MSAS analysis showed an area of low pressure on the Nebraska/Iowa border with a warm front extended northeastward through central IA into north-central WI. Dew points have climbed into the upper 40s to lower 50s across northeast WI and the radar mosaic now picking up a band of showers and thunderstorms along the warm front. Some of these storms have become strong and will need to be watched. The warm front is forecast to stall near its current location tonight as the low pressure rides northeast along the stalled boundary. The strongest frontogenetical forcing/baroclinic zone would then set-up along and north of the boundary and it is this location that should see the highest precipitation chances. Furthermore, northern WI will reside on the edge of a mid-level cap, thus a better chance of seeing thunderstorms continue through most of the night. Best severe potential should also be across the north where shear is the strongest (> 50 kts) and provide sufficient updrafts to possibly allow a few storms to approach severe limits. For central and east-central WI, it may take until the approach of the surface low to allow for showers or thunderstorms to move into this part of the state, mainly after midnight. While central/east-central WI to have more instability, the shear is not as strong compared to northern WI (40 kts). The key to any severe potential here is the capping inversion which may not break. Anticipate thunder chances to diminish later tonight, but showers to persist into Monday. Min temperatures to be in the upper 30s to lower 40s north, lower to middle 50s south. The surface low is forecast to ride the stalled boundary across central/east-central WI Monday morning and will continue to bring rain showers to northern WI and a good chance of showers/isolated thunderstorms to central/east-central WI. As the surface low exits Monday afternoon, this will allow the frontal boundary to start sagging south and exit the forecast area by late afternoon with additional rain showers possible due to the deformation axis rotating through the area. Colder air is expected to get pulled into northern WI later in the day and may allow for some snow to mix with the rain over Vilas county toward evening. A wide range in temperatures can be expected on Monday with north-central WI essentially seeing steady or slowly falling temperatures into the middle 30s to around 40 degrees, while southern sections of the forecast area reach the lower 60s. .LONG TERM...Monday Night Through Sunday Issued at 302 PM CDT Sun Apr 9 2017 Primary issue Monday night is the rain to snow or mix transition as compact low pressure system tracks across the state. Colder air in the wake of the system will produce some snow accumulation, especially on grassy areas. How far southeast to mention this snowfall and snow accumulation varies from model to model. The colder NAM and ECMWF bring a minor snow accumulation all the way to the fox cities, while the warmer GFS confines the snow further northwest. Several inches of accumulation still likely across North central Wisconsin, in the deformation area of the nearly stacked 850 to 700mb low system. The stacked system may also tend to have a slow departure Tuesday morning with additional small mixed pcpn chances. Eventually dry weather will return Tuesday into Wednesday with weak upper ridging. A weak short wave and cold front passage Wednesday night may produce a chance of showers, possibly mixed across the north. Upper ridging resumes for the rest of the week with a gradual warming trend. Next frontal system arrives for the start of next weekend. && .AVIATION...for 06Z TAF Issuance Issued at 858 PM CDT Sun Apr 9 2017 Still expect lower clouds and visibilities to expand southeast across the area in the wake of a cold front/outflow boundary sagging south across the area, although that has been slow to occur thus far. Perhaps it will start to happen faster once the next round of convection arrives in the area later tonight. Still expect LLWS for a time in advance of the front over east-central Wisconsin tonight. && .HYDROLOGY... Issued at 302 PM CDT Sun Apr 9 2017 Potential of an inch to two inches of rainfall roughly northwest of line from Marshfield to Crivitz. A warm front positioned across northern Wisconsin will be the primary focus of showers and storms tonight into Monday. Monday into Monday night, rain will become more widespread as a low pressure system tracks across central and northeast Wisconsin. The previous warm front is expected to shift south a bit as near stationary front and will be the primary focus of more rainfall. The greatest rainfall amounts are expected to be associated with this frontal boundary. Will issue an ESF due to the potential of 1 to 2 inches of rainfall and some river rises. But due to dry conditions across the north, the rainfall will also serve as welcome relief for high fire danger. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....AK LONG TERM......TDH AVIATION.......Skowronski HYDROLOGY......TDH
Hazardous weather outlook, Apr 9, 9:45 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 945 PM CDT Sun Apr 9 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 945 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are likely across central and northern Wisconsin tonight. There is also a chance of thunderstorms in east-central Wisconsin after midnight. Some of storms could be severe and produce hail 1 inch in diameter or larger. Heavy rainfall is also possible, especially across the north. .DAYS TWO THROUGH SEVEN...Monday through Sunday Showers and a few thunderstorms will continue Monday. Some of the storms could produce heavy rain and hail, though the risk of severe hail will be much lower than tonight. The rain showers should change to snow showers across far northern Wisconsin Monday night, with a small accumulation possible, mostly on the grass. .SPOTTER INFORMATION STATEMENT... Formal spotter activation will not be needed tonight, though spotters are requested to report and hail or flooding to the National Weather Service in Green Bay. LMZ521-522-541>543-101100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 945 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight High waves and gusty south winds will continue to pose a threat to mariners with small craft on Lake Michigan. There is a chance of thunderstorms. A few storms could produce hail and gusty winds. Warm moist air moving over the cool waters of Lake Michigan may produce some marine fog at times. .DAYS TWO THROUGH SEVEN...Monday through Sunday Marine fog could last into part of Monday before dissipating. Scattered thunderstorms could also be a hazard to mariners on Monday. Skowronski
In the hours before
Local storm report, Apr 10, 12:22 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1222 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG WOODRUFF 45.90N 89.69W
04/09/2017 ONEIDA WI TRAINED SPOTTER
TREES DOWN. DELAYED REPORT. TIME ESTIMATED
&&
BERSCHLocal storm report, Apr 10, 12:24 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1224 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM HAIL CONOVER 46.04N 89.25W
04/10/2017 M0.88 INCH VILAS WI TRAINED SPOTTER
&&
BERSCHLocal storm report, Apr 10, 12:26 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1226 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG ARBOR VITAE 45.91N 89.65W
04/09/2017 VILAS WI PUBLIC
MANY TREES DOWN. FROM OF WSAW
&&
BERSCHLocal storm report, Apr 10, 12:35 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1235 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM HAIL MARSHFIELD 44.66N 90.16W
04/10/2017 M0.50 INCH WOOD WI TRAINED SPOTTER
&&
TIMKLocal storm report, Apr 10, 12:42 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1242 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL STRATFORD 44.79N 90.08W
04/10/2017 E0.75 INCH MARATHON WI PUBLIC
RELAYED BY WSAW-TV
&&
TIMKLocal storm report, Apr 10, 12:53 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1253 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST EDGAR 44.91N 89.96W
04/10/2017 E50 MPH MARATHON WI TRAINED SPOTTER
ALSO 1/4-1/2 INCH HAIL
&&
TIMKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 00:00Z
5.9 hours before the tornado, 141 km from the path. April 10, 2017.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -294 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.2 K/km
Green Bay/Straub, WI (KGRB), 12:00Z
6.1 hours after it, 141 km from the path. April 10, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -95923 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
- 0-3 km lapse rate
- 4.9 K/km
The radar
The Green Bay radar (KGRB), 139 km away, was scanning. The volume nearest the touchdown began at 05:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 04:34 UTC | HAIL 1 | Rib Lake | Taylor, WI | PUBLIC VIA BROADCAST AND SOCIAL MEDIA REPORTED QUARTER SIZE HAIL IN THE CITY OF RIB LAKE. |
| 05:20 UTC | HAIL 0.75 | 2 Sse Riplinger | Clark, WI | TIME BASED ON RADAR. |
| 05:30 UTC | TORNADO | 6 Wnw Wausau | Marathon, WI | PRELIMINARY TORNADO INFORMATION. START TIME AROUND 1230AM. ESTIMATED 100 YARDS WIDE. PEAK WIND ESTIMATED 100 MPH. 100 MATURE PINE TREES SNAPPED. SIGNIFICANT DAMAGE TO TWO STRUCTURES WITH MINOR DAMAGE TO OTHERS. MORE DETA |
| 05:34 UTC | HAIL 0.5 | Marshfield | Wood, WI | |
| 05:35 UTC | HAIL 0.75 | Stratford | Marathon, WI | RELAYED BY WSAW-TV |
| 05:39 UTC | TSTM WND DMG | Marshfield | Wood, WI | ROOF BLOWN OFF TRAILER. DELAYED REPORT |
| 05:45 UTC | TSTM WND GST 50 | Edgar | Marathon, WI | ALSO 1/4-1/2 INCH HAIL |
| 05:53 UTC | TORNADO | 6 Wnw Wausau | Marathon, WI | CORRECTED TIME. PRELIMINARY TORNADO INFORMATION. START TIME AROUND 1253 AM. ESTIMATED 100 YARDS WIDE. PEAK WIND ESTIMATED 100 MPH. 100 MATURE PINE TREES SNAPPED. SIGNIFICANT DAMAGE TO TWO STRUCTURES WITH MINOR DAMAGE TO |
| 05:55 UTC | HAIL 0.88 | 1 W Wausau | Marathon, WI | |
| 06:01 UTC | TSTM WND GST 52 | Wausau | Marathon, WI | 52 MPH GUST ON AUW ASOS |
| 06:01 UTC | TSTM WND GST 56 | Wausau | Marathon, WI | |
| 06:05 UTC | TSTM WND DMG | Wausau | Marathon, WI | TREES DOWN ON NORTH SIDE OF WAUSAU. PEA-SIZED HAIL. ESTIMATED 45-55 MPH WINDS |
| 06:05 UTC | TSTM WND GST 50 | Wausau | Marathon, WI | ALSO PEA TO NICKEL SIZED HAIL. SOME POWER OUTAGES REPORTED. |
| 06:15 UTC | HAIL 0.88 | Merrill | Lincoln, WI | ALSO 50 MPH WIND GUSTS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of April 9, 2017
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 9 | 8:51 PM CDT | EF0 | Gage, NE | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.